If you are going through the treatment right now or are thinking of doing it, this is not the post you should be reading! My advice to everyone is to do it if you possibly can. It will be one of the most challenging things you've ever done, but when you complete it you will have not only rid your body of a long-term, degenerative disease, you will have accomplished something that you can be immensely proud of.
If you are likely to start the course any time in the near future though, avoid reading to much about the side-effects and possible complications, it will set your expectations (there's a whole post to be written on psychoneuroimmunology) an scare you off, perhaps needlessly. However at some point I need to put down the specifics of the Hell that I'm going through, not because I want to impress people - as I've said many times, one of the things that keeps me going is the fact that I realise there are people who are suffering a whole lot more than me and don't have the luxury of knowing that their problems will stop at some point in time. For many it is a life sentence!
No, its just a statement of fact - make of it what you will. Condemn me for a weak fool if you will, suffering is relative and you might have a greater challenge, but never, ever pity me. Sympathise, understand, make allowances, even appreciate your own health more, but don't you ever pity me! I am exactly the same man I was when I started this course of treatment and I demand you treat me the same way - love me or hate me! To pity me means I am less than what I was and I might be weaker, more fuddled, more emotional, at times a physical wreck, but inside this confused, feeble, plodding shell is the man who started the course and the man who will be even better when he has damn-well finished it!
So welcome to my Year of Hell - tread no further if you are thinking of starting your own!
I take an injection of Interferon once a week, Friday evenings, I'm so used to it now that there's no mark or discomfort any more. It can be an itchy rash and if you do it too often in the same place can cause necrosis.
I take three Ribavarin tablets, twice a day. They seem to be what affects my appetite and hemoglobin levels and aren't a major problem to take.
The major problem is the four Boceprevir I take three times a day. The side effects that I can attest to are...
- vile, metalic taste at all times of the day
- reduced hemoglobin, T Cell and White blood cell counts
- extremely hard to digest: stomach gas and acid bowels
I have no appetite and when I do eat, most food is either tasteless, dry and spongy, or just plain bad-tasting! Things I know I love - coffee, chocolate, honeycomb ice cream! - no longer taste good. Even though I eat less my body's metabolism still needs that minimum number of kilojoules to survive and so it burns my reserves. Unfortunately muscle is the first thing to be burned if I let things slide so that I will become feeble and flabby.
I cannot maintain my muscle bulk by exercise because my decreased hemoglobin levels mean I just can't transport enough oxygen fast enough to keep my muscles moving fast enough and long enough to have a training effect on them. However the less I do, the less I can do! It is a viscous cycle of do less, become capable of doing less, do even less...
Psychologically the drugs artificially create or enhance depression, lack of drive and determination and most especially my control over my emotions. If I do not watch for and avoid the tell-tale start-up signs I can become an angry, shouting fool or a sobbing wreck. Of all the side-effects this is the most disturbing since, although I can forgive myself for physical weakness, society has conditioned me to find such extremes of emotion as unacceptable. Usually I can see what they are and fight them by berating myself for giving in to a self-indulgence, by recognising that they are not my emotions but something artificially created by the drugs however sometimes it just gets too much and I have to allow them to sweep over me and just pick up the pieces afterwards.
I've only really lost my temper once to any great extreme over a silly, stupid argument and I just walked away and went to bed so that the next day we could both apologise, ignore it and go on with our lives. I didn't let it fester because, although I do have a quick temper at times, in most cases I can control it and only lose it over important things that I want to make an issue over. In this case it wasn't me that was angry, it was the drugs and as Kang said, "Klingons fight for their own reasons!"
By the same token I will admit to being more soft-hearted than the average man, I find it especially hard to maintain my composure at the death of children or great heroism or sacrifice. I find it embarrassing though to be now moved to tears by movies, children suffering or just plain depression. It distresses those who are close to me - I don't think my kids can handle it, it must confuse the Hell out of them!
I've got to point out that these are extremes and I've developed tricks and strategies to avoid them. I put Hemp cream on the dry skin on my back that is so itchy it is driving me up the wall! I am as careful as I can be to try to keep to my timetable for taking my medication, not just because this is most effective for the treatment but because if I don't, my bowels become incredibly acid! I berate myself for any emotions that are self-indulgent - feeling sorry for myself is not a sufficient cause for losing control. By the same token I try to keep my bad temper down to grumpiness or obscure irony that is lost on most people.
That's just the tip of the iceberg! I'm thoroughly fed up with this and I want it over with now! Unfortunately I have 16 weeks to go! What can you do for me? Cut me some slack. Don't think too harshly of me if I don't perform as per normal - I've told the people I work with that in none-work or family oriented matters I might not be reliable.
Just don't pity me. It makes me angry. You won't like me when I'm angry!
[Lighten up - that was ironic humour!]